Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 20, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Mar 15, 2018, 3:51 PM CDT for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 16, 2018, 11:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 15, 2018, 3:51 PM CDT (20:51 UTC)
- In effect from
- Mar 16, 2018, 11:00 AM CDT
- Expired
- Mar 16, 2018, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Amarillo, TX
All 23 counties
Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 2:16 PM CDT | WILDFIRE 0 | Follett, TX | FOLLETT FIRE BURNED TOWARDS WESTERN SIDE OF FOLLETT AND 182 HOMES WERE THREATENED AND EVACUATIONS WERE ORDERED. SEVERAL PLASTIC FERTILIZER TANKS AND A GRAIN ELEVATOR BURNED DOWN. NO INJURIES OR DEATHS WERE REPORTED. THE FIRE IS FULLY CONTAINED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2376 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WWUS84 KAMA 152051 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 351 PM CDT Thu Mar 15 2018 OKZ001>003-TXZ001>020-161100- /O.UPG.KAMA.FW.A.0017.180316T1700Z-180317T0200Z/ /O.NEW.KAMA.FW.W.0020.180316T1600Z-180317T0200Z/ /O.CON.KAMA.FW.W.0019.000000T0000Z-180316T0300Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 351 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST HALF OF THE COMBINED TEXAS AND OKLAHOMA PANHANDLES... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE COMBINED TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 11 AM to 9 PM CDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...Southwest at 20 to 25 MPH with gusts up to 40 MPH. On Friday, west and northwest winds 20 to 30 MPH with gusts up to 40 MPH. * Relative Humidity...9 to 14 percent range today. 6 to 14 percent on Friday. * Red Flag Threat Index...4 to 6 today. 4 to 7 on Friday. * Timing...Between 1 and 10 PM CDT today. Between 11 AM and 9 PM CDT on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Cockrell For more information from the National Weather Service visit... www.weather.gov/ama
3 follow-up statements
910 WWUS84 KAMA 160338 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 1038 PM CDT Thu Mar 15 2018 OKZ001>003-TXZ001>020-161200- /O.CON.KAMA.FW.W.0020.180316T1600Z-180317T0200Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1038 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT FRIDAY FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES... * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...West and northwest winds 20 to 30 MPH with gusts up to 40 MPH. * Relative Humidity...As low as 6 to 14 percent. * Red Flag Threat Index...4 to 7. * Timing...Between 11 AM and 9 PM CDT on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
467 WWUS84 KAMA 160858 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 358 AM CDT Fri Mar 16 2018 OKZ001>003-TXZ001>020-170000- /O.CON.KAMA.FW.W.0020.180316T1600Z-180317T0200Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 358 AM CDT Fri Mar 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES... * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...West and northwest winds 20 to 30 MPH with gusts up to 40 MPH. Strongest winds will be earlier in the morning. * Relative Humidity...As low as 6 to 14 percent. * Red Flag Threat Index...4 northeast. 5 to 6 for rest of the Panhandles. 7 possible far west Cimarron and Dallam County. * Timing...Between 11 AM and 9 PM CDT on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
247 WWUS84 KAMA 162041 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 341 PM CDT Fri Mar 16 2018 OKZ001>003-TXZ001>020-171200- /O.NEW.KAMA.FW.A.0018.180318T1600Z-180319T0900Z/ /O.CON.KAMA.FW.W.0020.000000T0000Z-180317T0200Z/ Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 341 PM CDT Fri Mar 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Fire Weather Watch for strong winds and low relative humidity, which is in effect from Sunday morning through late Sunday night. * Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... Armstrong...Donley and Collingsworth. * 20 Foot Winds...Southwest winds of 25 to 35 MPH with gusts above 50 MPH are expected on Sunday. A cold front will pass Sunday evening and Sunday night, shifting winds to the northwest, with gusts above 50 MPH still possible. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...3 to 4 in the east. 4 to 6 for the western three-fourths of the Panhandles. * Timing...Between 11 AM Sunday and 4 AM CDT on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ Cockrell For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:52 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 15, 12:52 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1252 PM CDT Thu Mar 15 2018
.AVIATION...
18z TAF Cycle:
Expect VFR conditions through period with mostly clear skies.
Southwest winds will increase into the 24 to 28 knot range by mid
to late afternoon (gusts around 35 knots), with slightly higher
values possible for the western Panhandles (including KDHT). Winds
should come down some after sunset, but will remain breezy at
around 20 knots. A Pacific front will shift winds to the west and
northwest from roughly 06z through the end of the period. Gusts
will also return behind the front, especially after sunrise when
gusts could approach 35 to 40 knots.
Ward
&&
.PREV DISCUSSION... /Issued 1049 AM CDT Thu Mar 15 2018/
UPDATE...Southwesterly winds are picking up as forecast this
morning, with observed wind speeds across the region of 15 to 25
MPH with gusts up to 30 MPH. In addition, relative humidity values
have fallen to the 35 percent range as of recent observations with
expected values this afternoon in the 10 to 15 percent range.
Temperatures are warming slightly quicker than expected, with
adjustments made to the forecast to account for this trend.
Overall, this afternoon's Red Flag Warning and Wind Advisory
remain on track with no adjustments made at this moment to area.
RFTI values are expected to be about 5 to 6 in the western
Panhandles, and 2 to 4 through the rest of the region. Wildfires
that start today will be difficult to control as sustained winds
are expected to be in the 25 to 35 MPH range with gusts up to 40
to 50 MPH (strongest gusts in the west). We continue to forecast
elevated westerly winds through the evening and overnight hours,
with poor RH recovery, which may complicate fire control efforts
through the overnight hours.
Bieda
PREV DISCUSSION... /Issued 535 AM CDT Thu Mar 15 2018/
DISCUSSION...
Fire Weather continues to be the main threat for the forecast
period. See Fire Weather Discussion for further details.
Today looks to be the warmest day for the 7 day forecast period.
Strong southwest flow over the Panhandles due to lee surface
trough over southern CO. H850 thermal ridge to set up over the
Panhandles with temps near 20C, suggesting widespread temps in
the upper 70s to lower 80s. Strongest winds will be across the
western Panhandles, where Wind Advisories have been issued. Winds
expected to be in the 30 to 35 mph range with gusts up to 55 mph.
Central and eastern Panhandles, will see winds in the 20 to 30 mph
range with gusts 30 to 45 mph.
Good surface gradient remains over the area, tonight suggesting
sustained winds remaining in the 15 to 20 mph range overnight.
Strong low level jet 50kt at H800, in place over the southern
Panhandles tonight, but do to low level inversion, do not expect
winds to mix down. If winds manage to mix down strong gusts 30 to
40 mph could occur overnight, but again expect winds to be
sustained around 20 mph overnight.
Little bit of a cool down for temperatures tomorrow as winds will
be more westerly and sufficient dry air intrusion across the
Panhandles. Still expect tomorrows highs to be in the 70s across
the Panhandles. Northwest winds will kick in later in the
afternoon and then will shift out of the northeast late in the
evening. This is due to a weak backdoor cold front.
The aforementioned cold front will not have much affect on
Saturday's high temperatures. Highs look to be in the upper 60s to
lower 70s across the Panhandles. Winds will be lighter, and this
will likely give the Fire Weather threat a little break before
Sunday.
Sunday is still up in the air, but latest models are trending
towards the potential for an extremely critical Fire Weather day.
Some guidance is suggesting winds across the southern
Panhandles, including the Amarillo Metro area, to meet High Wind
Warning criteria (sustained 40 MPH or gusts over 60 MPH). But
there is the possibility that the surface trough comes in slower
and we miss the peak mixing of the low level jet. This will be an
area of interest with forecast package updates.
Cold front comes in late Sunday evening and breezy northwest winds
expected for the day on Monday. Strongest winds look to be in the
northeast Panhandles on Monday. Temperatures will be noticeably
cooler, with highs in the lower 60s. Cool northwest flow will
remain in place on Tuesday keeping temperatures similar to Monday,
but winds will be lighter in the 10 mph range.
Upper level ridge begins to rebuild over the area on Wednesday and
warm temperatures return, with highs in the upper 60s to lower 70s
across much of the Panhandles.
Weber
FIRE WEATHER...
Critical Fire Weather today and tomorrow across the Panhandles.
Elevated to critical Fire Weather on Saturday across the western
Panhandles. Critical to extremely critical Fire Weather possible
on Sunday across the Southern Panhandles, with critical conditions
expected elsewhere. Elevated to critical Fire Weather across the
northeast Panhandles on Monday.
Red Flag Warnings in effect for the Panhandles today. Winds will
be strong across the western Panhandles today as strong surface
gradients will be in place, and good mixing of winds aloft up to
about 10kft expected. This will pose RFTI's of 5 to 6 across the
western Panhandles, and 3 to 5 elsewhere. Wind gusts could be as
high as 55 mph for the western Panhandles. Although the gusts are
expected to diminish after sunset, the sustained 20 mph winds out
of the west may continue through the overnight hours. This could
make any fire starts an issue for the overnight period. RH
recoveries overnight will only be in the 35 to 45 percent range.
Winds will be lighter on Friday, but drier air will intrude the
area early in the day, and minimum RH's expected to be in the 7 to
12 percent range. Winds only expected to be in the 15 to 20 mph
range, but will still make for RFTI's of about 4 to 5 across most
of the Panhandles. A Fire Weather Watch remains in effect for the
entire Panhandles for Friday, and given the ERC's and RFTI's in
the forecast, it seems favorable that Red Flag Warnings will be
in play for the entire Panhandles Friday as well. It will just be
more geared toward low RH's than the winds that will drive today's
Fire Weather threat.
Saturday will be more of an elevated to low end critical day as
south flow returns to the western Panhandles, but winds will be in
the 10 to 15 mph range. RFTI's will only be in the 1 to 3 range
for the western Panhandles. But due to the ERC's in the 90th-96th
Percentile, RFTI's of 1 will be enough for Red Flag Warnings. We
will address this further after we get past today and Friday's
critical Fire Weather.
Sunday will be another day to watch very closely. Right now the
GFS model has the Panhandles set up to be under a strong westerly
flow with a surface low centered over southeast CO and moving into
Kansas. Low, mid, and upper level jets in place over the area.
H700 jet looks to be in the 35-50kt range over the southern
Panhandles during the peak mixing of the day. H500 jet is in the
50 to 70kt range. And the H300 jet is over 300kts. The H500 jet
core is actually about 85kts, but there has been some fluctuation
as to the position of the H500 jet core which has been displaced
a bit south with the most recent model update. The ECMWF model has
also slowed the progression of the trough axis by about 6 hours.
The issue here is the loss of heating and mixing of the low level
jet, and thusly will only see breezy conditions. We'll have to
watch this close to see how the position and timing of the system
pans out. Relative humidities will likely be in the low teens to
near 20 percent this day, so the extreme critical potential comes
mainly from the wind aspect on Sunday, and will be focused to the
southwestern Panhandles. Right now the RFTI's are capped at 6 on
Sunday, but the potential for RFTI's to reach 8 will not be ruled
out.
The cold front that moves through Sunday night will give way to
northwest winds on Monday, and low RH's across the northwestern
Panhandles Monday afternoon, could make for elevated to critical
Fire Weather conditions. Right now RFTI's are only in the 1 to 3
range, but again with the ERC's near the 90th percentile for these
areas, Red Flag Warnings can't be ruled out.
Currently no Fire Weather threats expected on Tuesday or
Wednesday.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
Sherman...Wheeler.
Wind Advisory until 9 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Beaver...Cimarron...Texas.
Wind Advisory until 9 PM CDT this evening for the following
zones: Cimarron.
&&
7/3Hazardous weather outlook, Mar 15, 4:30 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 430 AM CDT Thu Mar 15 2018 OKZ001>003-TXZ001>020-152130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 430 AM CDT Thu Mar 15 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Red Flag Warnings are in effect for critical Fire Weather conditions today across the Panhandles. The strongest southwest winds today will be across the western Panhandles. Wind Advisories are in effect late this afternoon into early evening for the western Panhandles. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Critical Fire Weather conditions expected on Friday across the Panhandles. A Fire Weather Watch remains in effect for Friday. Elevated Fire Weather possible for the southwestern Panhandles on Saturday. Critical to possibly extremely critical Fire Weather conditions on Sunday. The potential for extremely critical Fire Weather will be mainly focused along the southwestern Panhandles. Elevated to possibly critical Fire Weather conditions Monday across the northeast Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions Thursday through Tuesday.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:40 AM CDT | Wind Advisory | AMA | Dallam, Deaf Smith, Hartley, Oldham | 17 hr |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.